Article Text

Download PDFPDF
Sudden Intrathecal Drug Delivery Device Motor Stalls: A Case Series
  1. Ryan Galica, MD*,
  2. Salim M. Hayek, MD, PhD*,
  3. Ilir Elias Veizi, MD, PhD*,,
  4. Melinda M. Lawrence, MD*,
  5. Al-Amin A. Khalil, MD* and
  6. Matthew T. McEwan, DO*
  1. From the *University Hospitals Case Medical Center and Case Western Reserve University; and †Cleveland Veterans Administration Medical Center, Cleveland, OH
  1. Address correspondence to: Salim M. Hayek, MD, PhD, Division of Pain Medicine, University Hospitals Case Medical Center, 11100 Euclid Blvd, Cleveland, OH 44106 (e-mail: salim.hayek{at}uhhospitals.org).

Abstract

Background and Objectives Intrathecal (IT) drug delivery systems (IDDSs) have been valuable in managing refractory chronic cancer and noncancer pain for more than 3 decades. These devices, time tested and overall reliable, have lately been noted at this institution to cease infusing unexpectedly. If not immediately recognized and rectified, this abrupt malfunction may lead to significant patient harm.

Methods A series of 13 patients from 1 academic center whose Medtronic SynchroMed II pumps malfunctioned from 2013 to 2015 is described. Data from the patient population with regard to variables that may increase the rate of IDDS malfunction are analyzed. The risk factors for IDDS malfunction, Medtronic-issued recalls, and current literature on IT device failure are reviewed.

Results The total prevalence of device motor stall among the population of this institution is 9.03%. The incidence rate of IDDS failure is calculated at 0.04 device failures per patient per year. Increased length of time from implant was the only statistically significant (P = 0.00009) risk factor for device failure identified in this population. Dysfunction in the motor gear train was found after destructive analysis of several devices in this series.

Conclusions Higher rates of device failure are associated with the use of off-label IT drugs. However, device failure may still occur while infusing only approved medications. Implanted patients should be properly informed and educated to differentiate and recognize the critical error alarm of their device as well as the signs and symptoms of IT medication overdose and withdrawal.

Statistics from Altmetric.com

Footnotes

  • Support for this investigator-initiated study was provided by the Department of Anesthesiology and Perioperative Medicine at University Hospitals Case Medical Center. Dr Hayek has been awarded fellowship support grants by Medtronic, Boston Scientific, and Saint Jude Medical and serves on the medical advisory boards for Boston Scientific, Neuros, and Flowonix. The other authors declare no conflict of interest.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.